Wyoming, 2011

High Wind in Wyoming, October 29, 2011

October 29, 2011 · NWS RIW · 1 event in 1 county or zone

Strong wind developed over the Absaroka Mountains during the early morning hours of October 29 as favorable jet dynamics combined with strong mid-level winds. A wind sensor along the Chief Joseph Highway recorded sustained wind over 50 mph for an hour with a maximum gust of 76 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong wind developed over the Absaroka Mountains during the early morning hours of October 29 as favorable jet dynamics combined with strong mid-level winds. A wind sensor along the Chief Joseph Highway recorded sustained wind over 50 mph for an hour with a maximum gust of 76 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Oct 28, 1:53 PM MST, 12 hours 12 minutes earlier.

Area forecast discussion, Oct 28, 1:53 PM MST, 12 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
253 PM MDT FRI OCT 28 2011

.SHORT TERM...TONIGHT THROUGH MONDAY

THE EAST SLOPES OF THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS IN
PARK COUNTY SHOULD EXPERIENCE HIGH WINDS THIS EVENING THROUGH MID
MORNING AS A MOUNTAIN WAVE DEVELOPS IN INCREASING WESTERLY FLOW.
STRONG WINDS WILL OCCUR ALONG THE EAST SLOPES OF THE WIND RIVER
MOUNTAINS AND BIGHORN MOUNTAINS...AS WELL AS THROUGH THE WIND
CORRIDOR FROM CENTRAL SWEETWATER COUNTY THROUGH CENTRAL NATRONA
COUNTY BUT SHOULD NOT REACH HIGH WIND THRESHOLDS. THE DOWNSLOPE
WINDS WILL WARM LOW TEMPERATURES ALONG AND NEAR THE EAST SLOPES OF
THE MOUNTAINS TONIGHT AND SATURDAY. LATE SATURDAY NIGHT SOME
LIMITED PACIFIC MOISTURE IN THE WESTERLY FLOW WILL INCREASE CLOUDS
AND PRODUCE SOME LIGHT SHOWERS IN THE NORTHERN AND WESTERN
MOUNTAINS. A WEAK MAINLY DRY COLD FRONT WILL MOVE SOUTH OUT OF
MONTANA IN TO NORTHERN WYOMING THROUGH SUNDAY MORNING WITH A WIND
SHIFT AND DROP IN TEMPERATURES BEHIND THE FRONT EXTENDING SOUTH TO
THE CONTINENTAL DIVIDE. PRECIPITATION AMOUNTS ARE EXPECTED TO BE
VERY LIGHT THROUGH MONDAY MORNING.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

A SWATH OF MOISTURE IS INDICATED ACROSS NORTHERN WYOMING MONDAY
NIGHT...WITH MOISTURE SPREADING SOUTH ACROSS THE FORECAST ARE FOR
THE NEXT COUPLE OF DAYS. MODELS INDICATE THE POTENTIAL FOR A
SIGNIFICANT AREA OF LOW PRESSURE TO MOVE THROUGH THE STATE DURING
THIS TIME... WITH MUCH COOLER TEMPERATURES ACCOMPANYING SHOWER
ACTIVITY. THE AREA OF LOW PRESSURE WILL DIVE INTO COLORADO BY
WEDNESDAY MORNING...ALLOWING SHOWER ACTIVITY TO BEGIN TO TAPER OFF
ACROSS NORTHERN WYOMING.

OTHER AREAS OF PRECIPITATION WILL BEGIN TO TAPER OFF THROUGH
WEDNESDAY AS THE SYSTEM DIVES FURTHER SOUTH...WITH MOST SHOWER
ACTIVITY EXPECTED TO BE OUT OF THE CWA THURSDAY EVENING. A QUICK
TRANSITORY RIDGE WILL CHASE THIS AREA OF LOW PRESSURE...RESULTING IN
GENERALLY DRY CONDITIONS THROUGH THURSDAY EVENING. ANOTHER WAVE OF
LOW PRESSURE WILL THEN BEGIN TO BRING ADDITIONAL SHOWERS ACROSS
NORTHERN WYOMING THURSDAY NIGHT. MODELS ARE LESS AGGRESSIVE WITH
THIS SECOND SYSTEM THAN THEY WERE ON PREVIOUS MODEL RUNS... WITH
LESS SHOWER COVERAGE TENTATIVELY SUGGESTED IN THE CURRENT FORECAST
PACKAGE.

&&

.AVIATION.../00Z ISSUANCE/

WIDESPREAD VFR CONDITIONS EXPECTED ACROSS CENTRAL AND WESTERN
WYOMING THROUGH THE FORECAST PERIOD. VERY STRONG WIND IS POSSIBLE
ACROSS THE EASTERN SLOPES OF THE ABSAROKA MOUNTAINS LEADING TO
INCREASED TURBULENCE WITH POSSIBLE LLWS AROUND KCOD BETWEEN 03Z AND
15Z SATURDAY. OTHER AREAS WILL SEE GUSTY WIND AS WELL THROUGH THE
FORECAST PERIOD... ESPECIALLY ALONG THE EASTERN SLOPES OF THE
CENTRAL MOUNTAINS AND IN THE WIND CORRIDOR BETWEEN KRKS AND KCPR. A
DISTURBANCE MAY BRING SOME SHOWER ACTIVITY ACROSS THE NORTHERN
MOUNTAINS AFTER 12Z SATURDAY...LEADING TO OBSCURED MOUNTAIN TOPS AND
THE POTENTIAL FOR INCREASED TURBULENCE...ESPECIALLY OVER THE NORTHERN
MOUNTAIN PASSES.

&&

.FIRE WEATHER...

THE EAST SLOPES OF THE ABSAROKA MOUNTAINS AND FOOTHILLS IN PARK COUNTY
SHOULD EXPERIENCE HIGH WINDS THIS EVENING THROUGH MID MORNING AS A
MOUNTAIN WAVE DEVELOPS IN INCREASING WESTERLY FLOW. STRONG WINDS
WILL OCCUR ALONG THE EAST SLOPES OF THE WIND RIVER MOUNTAINS AND
BIGHORN MOUNTAINS...AS WELL AS THROUGH THE WIND CORRIDOR FROM
CENTRAL SWEETWATER COUNTY THROUGH CENTRAL NATRONA COUNTY. THE
DOWNSLOPE WINDS WILL WARM LOW TEMPERATURES ALONG AND NEAR THE EAST
SLOPES OF THE MOUNTAINS TONIGHT AND SATURDAY. LATE SATURDAY NIGHT
SOME LIMITED PACIFIC MOISTURE IN THE WESTERLY FLOW WILL INCREASE
CLOUDS AND PRODUCE SOME LIGHT SHOWERS IN THE NORTHERN AND WESTERN
MOUNTAINS. A WEAK MAINLY DRY COLD FRONT WILL MOVE SOUTH OUT OF
MONTANA IN TO NORTHERN WYOMING THROUGH SUNDAY MORNING WITH A WIND
SHIFT AND DROP IN TEMPERATURES BEHIND THE FRONT EXTENDING SOUTH TO
THE CONTINENTAL DIVIDE. PRECIPITATION AMOUNTS ARE E4EXPECTED TO BE
VERY LIGHT THROUGH MONDAY MORNING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 PM THIS EVENING TO 9 AM MDT SATURDAY
WYZ002-003.

&&

SHORT TERM...C.BAKER
LONG TERM...BRANHAM
AVIATION...BRANHAM
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Oct 28, 2:35 PM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
335 PM MDT FRI OCT 28 2011

WYZ001>020-022>030-291200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
335 PM MDT FRI OCT 28 2011

...HIGH WIND WARNING FOR THE CODY FOOTHILLS AND THE ABSAROKA
MOUNTAINS 8 P.M. TONIGHT THROUGH 9 A.M. SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS WILL INCREASE TONIGHT TO 40 MPH IN THE CODY FOOTHILLS
WITH GUSTS TO 60 MPH...PARTICULARLY IN THE VICINITY OF THE COMMUNITY
OF CLARK. THE ADJACENT ABSAROKA MOUNTAINS WILL EXPERIENCE WESTERLY
WIND SPEEDS OF 50 MPH WITH GUSTS TO 75 MPH. PLEASE SEE HIGH WIND
WARNING PRODUCTS FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TUESDAY...THERE IS POTENTIAL FOR A STORM SYSTEM TO BRING LIGHT TO
MODERATE AMOUNTS OF SNOW...MAINLY ALONG AND EAST OF THE DIVIDE...AS
WELL AS SWEETWATER COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND SPEEDS OF 45 MPH OR GREATER.
THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Absaroka Mountains

When
October 29, 2:05 AM MST to 3:15 AM MST
Where
Absaroka Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350861.